Intended for healthcare professionals

Rapid response to:

Editorials

Emergency naloxone for heroin overdose

BMJ 2006; 333 doi: https://doi.org/10.1136/bmj.333.7569.614 (Published 21 September 2006) Cite this as: BMJ 2006;333:614

Rapid Response:

OTC naloxone needs more careful consideration.

Dear Editor,

Strang and colleagues quote only one unpublished communication (from
Mr D. Bigg of Chicago) in support of supplying naloxone to users and
associates [ref 1]. Without due consideration of adverse consequences,
the authors conclude that since naloxone is “an extraordinarily effective
drug” and has been successfully “transferred” to ambulance crews then the
“next logical transfer is for take-home naloxone to be given patients at
risk, their families, and carers to prevent deaths in the critical minutes
before specialist care arrives.”

Trials of this theoretically useful intervention should have ethics
committee approval, appropriate funding and some meaningful control group
in order to assess its usefulness. These authors state that such
interventions will save lives, yet they appear not to have considered all
of the existing evidence. There is no indication, for example, how
adverse events, including deaths, were monitored amongst the street drug
users involved in Chicago, nor do they quote the experience from Italy or
elsewhere.

In their pre-occupation with local UK regulations, these authors omit
four essential factors relating to 'over-the-counter' naloxone. A
literature search of the adverse effects of injected naloxone reveals many
consequences including sudden deaths (refs 5-24). These reports relate
only to naloxone used by medically trained people, hence adverse events
are more likely where the drug is used by untrained people and especially
so if some of those with access to naloxone may be intoxicated themselves.

Secondly, unlike delayed ambulance presentations, experience from
medically supervised heroin injecting centres would indicate that early
overdoses only infrequently require naloxone injection [ref 2]. Breathing
assistance and general support is always recommended for cyanosis and
hypoventilation, regardless of the cause. The same principles and
procedures would apply to cardiac and other emergencies. It may be more
“logical” to support better community training in such traditional general
resuscitation, especially for those whose friends or relatives use illicit
drugs.

Thirdly, a complexity these authors fail to address is how such
injections should be given and what advice would be given to non-medically
trained people who might find themselves at the scene of an overdose.
There are disadvantages in using naloxone intramuscularly and yet
intravenous use is not always advisable either. Finally, Strang et al
seem not to have considered that pre-filled syringes of naloxone could
serve as currency, inducements, weapons, punishment, street pay-backs and
the like.

These matters should all be carefully weighed in deciding on the
priority for this novel proposal as against other possible studies to
address overdose (such as injecting rooms, better maintenance treatments,
etc). And should there be general consensus, a pilot study should go
ahead somewhere, using agreed protocols and end points. Sadly, Strang et
al are short on details, nor do they lobby on exactly how and where this
might be done, except that high risk individuals should be targeted. I
presume a regional English city with acute overdose problems might be
appropriate, and that widespread distribution should be considered for
such a limited area.

It is disappointing that such senior authors would write another
prominent editorial without considering these major factors. This is
especially so knowing the number of British drug users who have died of
overdose since Strang first wrote on this subject ten years ago expressing
similar sentiments [ref 3]. It is surprising that neither Strang nor
senior colleagues have taken the time to write an editorial suggesting a
practical strategy to address the abysmal quality of and access to
methadone treatment in England as so clearly documented by Strang himself
(average dose under 40mg; retention rates so low that one in seven
prescriptions was for a new patient). [ref 4]

Yours faithfully,

Andrew Byrne .. http://www.redfernclinic.com/

REFERENCES:
Strang J, Kelleher M, Best D, Mayet S, Manning V. Emergency naloxone for
heroin overdose. BMJ 2006 333:614-615

Kimber J, MacDonald M, van Beek I, Kaldor J, Weatherburn D, Lapsley
H, Mattick RP. The Sydney Medically Supervised Injecting Centre: Client
Characteristics and Predictors of Frequent Attendance During the First 12
Months of Operation. Journal of Drug Issues (2003) 33; 3:

Strang J, Darke S, Hall W, et al. Heroin overdose: the case for take-
home naloxone. BMJ 1996; 312: 1435.

Strang J, Sheridan J, Hunt C, Kerr B, Gerada C, Pringle M. The
prescribing of methadone and other opioids to addicts: national survey of
GPs in England and Wales. Brit J General Practice (2005) 55; 515: 444-451

Jasinski DR, Martin WR, Haertzen CA. The human pharmacology and abuse
potential of N-allylnoroxymorphone (naloxone). J Pharmacol Exp Ther 1967;
157: 420-426.

Barsan WG, Olinger CP, Adams HP, et al. Use of high dose naloxone in
acute stroke: Possible side-effects. Crit Care Med 1989; 17: 762-767.

Schwartz JA, Koenigsberg MD. Naloxone-induced pulmonary edema. Ann
Emerg Med 1987; 16: 1294-1296.

Osterwalder JJ. Naloxone -- for intoxications with intravenous heroin
and heroin mixtures: harmless or hazardous? A prospective clinical study.
Clin Toxicol 1996; 34: 409-416.

Seidler D, Sthülinger GH, Fischer G, et al. After antagonization of
acute opiate overdose: a survey at hospitals in Vienna. Addiction 1996;
91: 1479-1487.

Kanof PD, Handelsman L, Aronson MJ, et al. Clinical characteristics
of naloxone-precipitated withdrawal in human opioid-dependent subjects. J
Pharmacol Exp Ther 1992; 260: 355-363.

Reisine T, Pasternak G. Opioid analgesics and antagonists. In:
Hardman JG, Limbird LE, Molinoff PB, et al, editors. Goodman &
Gilman's the pharmacological basis of therapeutics. 9th edition. New York:
McGraw Hill, 1996: 549-551.

Moss J. Ambulances say "no" to Narcan. Connexions 1997; 17: 29.

Gaddis GM, Watson WA. Naloxone-associated patient violence: an
overlooked toxicity? Ann Pharmacother 1992; 26: 196-198.

Judson BA, Himmelberger DU, Goldstein A. The naloxone test for opiate
dependence. Clin Pharmacol Ther 1980; 27: 492-501.

Neal JM. Complications of naloxone. Ann Emerg Med 1988; 17: 765-766.

Ward S, Corall IM. Hypertension after naloxone. Anaesthesia 1983; 38:
1000-1001.

Andree RA. Sudden death following naloxone administration. Anesth
Analg 1980; 59: 782-784.

Azar I, Turndorf H. Severe hypertension and multiple atrial premature
contractions following naloxone administration. Anesth Analg 1979; 58: 524
-525.

Flacke JW, Flacke WE, Williams GD. Acute pulmonary edema following
naloxone reversal of high-dose morphine anesthesia. Anesthesiology 1977;
47: 376-378.

Brimacombe J, Archdeacon J, Newell S, Martin J. Two cases of naloxone
-induced pulmonary oedema -- the possible use of phentolamine in
management. Anaesth Intensive Care 1991; 19: 578-580.

Harrington LW. Acute pulmonary edema following use of naloxone: a
case study. Crit Care Nurse 1988; 8: 69-73.

Vilke GM, Buchanan J, Dunford JV, Chan TC. Are heroin overdose deaths
related to patient release after prehospital treatment with naloxone?
Prehosp Emerg Care 1999; 3: 183-186.

Hsu W, Rao RB, Nelson LS. Naloxone hazards overstated. Clin Toxicol
1997; 35: 215-217.

Buchwald A. Naloxone use: side effects may occur. Ann Emerg Med 1988;
17: 765.

Competing interests:
Andrew Byrne charges a fee for dispensing medications for addiction treatments. He is also a member of the Sydney Medically Supervised Injecting Centre Community Liaison Committee.

Competing interests: No competing interests

28 September 2006
Andrew Byrne
Dependency Physician
75 Redfern St, Redfern, NSW, 2016, Australia